Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 173, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 12, 2002, 12:29 PM CDT for Labette County, Kansas. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2002, 12:29 PM CDT (17:29 UTC)
- Expired
- May 12, 2002, 1:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Labette County, KS
The radar
The Tulsa radar (KINX), 124 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 12:41 PM CDT | Hail 1.75 | Mound Vly, KS | |
| May 12, 12:41 PM CDT | Hail 1.75 | Mound Vly, KS | |
| May 12, 12:49 PM CDT | Hail 1.75 | Parsons, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 5.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 513 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 786 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 348 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 121729 SVRICT KSC099-121815- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1229 PM CDT SUN MAY 12 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LABETTE COUNTY IN SOUTHEAST KANSAS * UNTIL 115 PM CDT. * AT 1229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHEAST OF LIBERTY...OR ABOUT 11 MILES NORTH OF COFFEYVILLE...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR MOUND VALLEY AROUND 1240 PM CDT... NEAR PARSONS AROUND 105 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING... SEEK A STURDY SHELTER IMMEDIATELY REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LABETTE COUNTY UNTIL 115 PM CDT. LAT...LON 3729 9552 3714 9552 3731 9510 3737 9518 /OMITT NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 11:27 AM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, May 12, 11:27 AM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...EXTENDED FCST NATIONAL WEATHER SERVICE WICHITA KS 1125 AM CDT SAT MAY 11 2002 EXTENDED FCST WED-SUN THINKING: MADE VERY LITTLE CHANGES TO THE GOING FCST. THE MEDIUM RANGE MODELS CONTINUE IN DECENT AGREEMENT WITH THE OVERALL PATTERN...SUGGESTING WRN U.S. UPR TROUGH WL BE APPROACHING THE PLAINS THURS/FRIDAY. LOW LVL MOISTURE WL BEGIN SURGING NWD TOWARD KS AS EARLY AS TUES NIGHT...WITH PRESSURE FALLS TO THE LEE OF THE ROCKIES. THIS LEADS TO A MARGINAL (SLIGHT) CHC FOR ELEVATED STORMS...SO PROBABLY WL KEEP IT DRY TUES NIGHT FOR NOW. THE BETTER CHANCE FOR CONVECTION WL COME LATE WED INTO FRIDAY...AS THE UPR TROF GETS CLOSER AND THE ATTENDANT FRONTAL BOUNDARY MOVES INTO KS. TEMPS CLIMB A BIT ABOVE SEASONAL NORMS WED-THURS...AND THEN TRENDING COOLER (60S) BEHIND FRONT SATURDAY. .ICT...NONE.
In the hours before
Local storm report, May 12, 10:50 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1050 AM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 AM 2 EAST ERIE KS .75 INCH HAIL
05/12/02 NEOSHO
BRWLocal storm report, May 12, 11:11 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1111 AM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0414 PM CHEYENNE BOTTOMS KS TORNADO
05/11/02 BARTON TRAINED SPOTTER REPORTED
0415 PM 5 SE WILSON LAKE ST PARK KS 60 MPH TSTM WIND GUST
05/11/02 LINCOLN
0434 PM 6 S ELLSWORTH KS TORNADO
05/11/02 ELLSWORTH LAW ENFORCEMENT REPORTED
0456 PM 4 E BUSHTON KS TORNADO
05/11/02 RICE LAW ENFORCEMENT REPORTED
BRIEF TOUCHDOWN
0519 PM 1 N GENESEO KS .75 INCH HAIL
05/11/02 ELLSWORTH REPORTED BY CO-OP OBSERVER
0755 PM 1 E PENALOSA KS 1.75 INCH HAIL
05/11/02 KINGMAN REPORTED BY TRAINED
SPOTTER
0400 PM 1 W ELLSWORTH KS .75 INCH HAIL
05/11/02 ELLSWORTH REPORTED BY LAW
ENFORCEMENTLocal storm report, May 12, 11:56 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1156 AM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0945 PM VARNER KS .75 INCH HAIL
05/11/02 KINGMAN
BRWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:00 PM CDT | Tornado Warning | ICT | Kingman | 45 min |
| May 11, 7:43 PM CDT | Tornado Warning | ICT | Kingman | 47 min |
| May 11, 7:44 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 61 min |
| May 11, 9:24 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 66 min |
| May 11, 11:22 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 53 min |
| May 11, 11:24 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 66 min |
| May 11, 11:41 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 64 min |
| May 11, 11:56 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 64 min |
| May 12, 12:25 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 50 min |
| May 12, 12:48 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 57 min |
| May 12, 12:54 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 51 min |
| May 12, 1:07 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 53 min |
| May 12, 1:15 AM CDT | Flash Flood Warning | ICT | Butler | 6 hr |
| May 12, 2:38 AM CDT | Severe Thunderstorm Warning | ICT | Neosho | 67 min |
| May 12, 4:13 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 32 min |
| May 12, 4:17 PM CDT | Severe Thunderstorm Warning | ICT | Elk | 43 min |
| May 12, 4:25 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.